Skip to main content
Michigan OPEN
Resources  |  Materials  |  Brochures

Learn the Facts: Naloxone

Panel 1:

What is Naloxone?

  • Naloxone (Narcan®) is a drug that temporarily reverses the dangerous effects of an opioid overdose
  • It works if you have opioids in your body such as fentanyl, heroin & prescription opioids
  • Naloxone can be given every 2-3 minutes until the person breathes again
  • A person cannot get high or become addicted to naloxone

EFFECTIVE ONLY for 30 – 120 minutes.

  • Opioid overdose death is preventable.
  • Take immediate A.C.T.I.O.N.
  • Learn how to use naloxone and save a life.

RESOURCES:

  • Michigan Opioid Addiction Resources
  • Web-Based Naloxone Training
  • The SAMHSA National Helpful
    • Free, confidential, 24/7, 365 day-a-year treatment referral and information service for anyone facing mental or substance use disorders
    • 1-800-622-HELP (4357)

 


Panel 2:

Instructions for Narcan® Intranasal Spray

  1. Peel from packaging
  2. Place the nozzle in the nose
  3. Push on the plunger to spray

 

No test spray needed.

  • Do NOT delay calling 911
  • Do not inject the person with anything
  • Do not put the person in a bath or shower
  • Do not give the person anything to drink
  • Do not pour water over the person’s face

 

Michigan law protects you from liability when giving naloxone and calling 911 for someone who is overdosing.

REDUCING HARM

  • Do not mix opioids with other drugs especially benzodiazepines or anything that can make you sleepy
  • Be aware of tolerance changes in your body.
  • Tell your family/friends where you store naloxone and how to use it.
  • Go slow; never use alone; carry naloxone

Panel 3:

REMEBER TO TAKE A.C.T.I.O.N.

Arouse (3 S’s)

  • Shout the person’s names
  • Shake shoulders vigorously
  • Sternal Rub: Rub breastbone with knuckles

 

Check for Signs of Overdoes

  • Slowed or no breathing
  • Blue/gray lips or fingernails
  • Deep snoring/ gurgling noises
  • Unresponsive to pain
  • Pinpoint Pupils

 

Telephone 911

  • Tell dispatch, “I think it’s an overdose.”

 

Intranasal Naloxone

  • Give Naloxone

 

Oxygen

  • Do rescue breaths:
    • head back
    • pinch nose
    • lift chin
    • 1 breath every 5 seconds
  • OR CPR if you know how
  • OR follow dispatch instructions

 

Naloxone Again:

  • Repeat naloxone every 2-3 minutes until the person starts to wake up
  • If you must leave the person, or vomiting occurs, place them in recovery position (see picture below)

 

Stay with the person until help arrives, if safe to do so.


Michigan OPEN is partially funded by the Michigan Department of Health and Human Services, Substance Abuse and Mental Health Services Administration and The National Institute on Drug Abuse
03.2021

DOWNLOADS

Learn the Facts: Naloxone

EnglishEspañolعربي